Jump to content
CrazyBoards.org

docters visit


Recommended Posts

I am about to go see a Pdoc in regards my Bipolar 2 and my ongoing deep depression. !0 days ago this fellow prescribed me 500mgs. of Depokote I need to be seen soon. luckilly got a canacellation app, for tommorow aft. Amost untollerby side effects.

How does one go about asking for a specific drug? I have been depokote for the 10 days. Already feeling some heavy duty side effects. Confusion - being off axis and dizzy - clumsy - nauseated, when I rise out a chair. When you ask for something in particulaur you would like to try another drug my docs seems reluctant to Rx any thing else that I would mention. These depokote has hit harder than other med in years. after lots of research I think lamictal sounds like it might be the drug I am looking for.

Around here in Ontario canada you cant seem to get an app with out waiting 6 - 8 weeks so trying to get a new pdoc is hard

Me I always choose my words carefully around Pdoc,I'm always afraid of offending them. I know my family doc dosen't think the internet is of any use to find out about drugs.

Should I go in with guns a blazing ( I wan't lamictol god dammit hand it over now) or take the humble approach, act really respectable .

So what is the best way to ask for a new med?

Do these s/e stop over time, like everybody says?

Is 10 days not enough time?

Thanks

Link to comment
Share on other sites

I find it works really well for me to type out every single symptom, when it started, when I started what meds, side effects.

Then I add any valid research I have found about a drug that might work for me. You have to be assertive, there is no one to speak for you but YOU> I am a nurse, and a doc will push you around, not listen and have you out the door in 30 seconds unless he figures out from the get-go you know your shit, you've done your research, you know what is going on with your body and you want to get it fixed. Go in there like a professional. You are NOT just a poor pitiful batshhit patient, you are your own spokeperson and you have to take control. Be nice, be polite, but be assertrive, and do NOT leave the offive until every question or concern you have is answered.

Stand up for yourself =you can do it.

china

Link to comment
Share on other sites

i was very scared of making suggestions to my pdoc, but siince i've started she's been very open to it. i am still very tactful about it though. usually i'll say something like - 'i was having a read of some information on the internet and in some forums and i thought maybe this drug might help me because some other people with a similar history seemed to have luck with it (or whatever your reasons are). what are your thoughts about this? do you think this information is correct, and it is worth trying?' i think making sure they know you value their opinion above what you read is good. there has also been a time i took in a book i'd been reading and asked her what she thought of it. it was good to have the information i was basing my own opinions on to back me up.

so my advice:

- write down all the questions you want answered (so you know what they are and you don't leave the office til they're all answered)

- like chinacat said, write down all the side effects, when they happened etc, as well as all of the symptoms of your illness you want to fix. you can give the to your pdoc to keep in their file on you.

- print out some information you have found, take it with you, and ask your pdoc what they think of it.

as for your question about how long side effects last - that's the kind of thing i'd ask your pdoc. i think it varys. tell your pdoc you can't tolerate them if they last longer than a few weeks, and see if they think it's likely to go away or not.

how does that sound? is that any help or do you think your pdoc won't go for it?

Link to comment
Share on other sites

You are NOT just a poor pitiful batshhit patient, you are your own spokeperson and you have to take control. Be nice, be polite, but be assertrive, and do NOT leave the offive until every question or concern you have is answered.

wise words from china! Yesterday I approached my pdoc with the idea that I want to drop lithium and try a different combination of meds, and she was surprisingly open to it. I think it boiled down to the way I approached the topic. I wasn't aggressive, but I outlined the precise side effects that I can no longer tolerate after more than a year on lithium, and explained my thinking on why I feel I can function just as well, if not better, on my other meds.

We have rights as patients, and I really hate the way some pdocs put themselves on a pedestal and make it impossible for us to speak frankly with them about this kind of thing. We're the ones who have to live with the effects of the medication they put us on. It's our bodies we're dealing with.

So yes, as the others said, write down your questions and document the side effects that are unacceptable to you, and take it from there.

good luck!

Link to comment
Share on other sites

"Quote" as for your question about how long side effects last - that's the kind of thing i'd ask your pdoc. i think it varys. tell your pdoc you can't tolerate them if they last longer than a few weeks, and see if they think it's likely to go away or not.

how does that sound? is that any help or do you think your pdoc won't go for it?

Link to comment
Share on other sites

Personally, I can't recommend that you go in refusing Depakote and demanding Lamictal. Ten days is a long time when you feel awful physically, but still it's a very short time to be on a new medication. But I guess you are familiar with meds and how side effects often decrease with time

Lamictal is not a strong anti-depressant. It tends to take weeks to build up effectiveness (for me about 3 months). I see it as a "subtle" med.

My suggestion would be to approach the doc with, "these are the side effects, they are killing me. What can we do?"

Toss the ball into his court and see what he says. Give him the first shot without putting him on the defensive immediately.

Then you take it from there.

Hope you feel better soon.

a.m.

Link to comment
Share on other sites

The side effects do decrease with time. I have had less side effects from lamictal. Depakote worked really well at controlling mania for me.

I would be respectful and ask about lamictal. Depakote and lamictal interact, so he might want to take you off depakote first, I think. (I'm not sure how that works, I took them together. The starter pack is different for lamictal if you are on depakote).

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...